Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 204, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2002, 3:12 PM EDT for Franklin County, Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 2002, 3:12 PM EDT (19:12 UTC)
- Expired
- Jul 5, 2002, 4:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 3:18 PM EDT | Hail 0.88 | Burnt Chimney, VA | |
| Jul 5, 3:34 PM EDT | Hail 1 | Boones Mill, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
386 WUUS51 KRNK 051912 SVRRNK VAC067-052000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 312 PM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 400 PM EDT. * AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF BOONES MILL...MOVING SOUTH AT 25 MPH. SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE BOONES MILL... ROCKY MOUNT... FERRUM... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:20 AM EDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 5, 11:20 AM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE BLACKSBURG, VA 1120 AM EDT FRI JUL 5 2002 ...RECORD AT ROANOKE FOR TODAY IS 99 NOT 94... MAIN CONCERN FOR THIS AFTERNOON IS THE HEAT AND POTENTIAL FOR SVR WX. ANOTHER SULTY AFTERNOON ANTICIPATED FOR MUCH OF OUR EASTERN CWA...LL THICKNESSES SUPPORTING AFTN READINGS IN THE UPPER 90S. HEAT INDICIES OF 100 TO 105 WILL BE COMMON...SPS ALREADY ON NWR ADDRESSING THIS. SFC FRONT OVER NRN VA/WV IS HEADED THIS WAY...SO THIS SHOULD BE THE LAST DAY OF THE EXTREME HEAT...AT LEAST FOR THIS WEEK. UNTIL THE FRONT GETS THROUGH HOWEVER...THERE IS THE POTENTIAL FOR SVR DEEP CONVECTION. JUST ABOUT THE ENTIRE CWA IS OUTLOOKED FOR SVR POTENTIAL THIS AFTERNOON...THE FRONT PROVIDING THE LIFT FOR ORGANIZED THUNDERSTORM DEVELOPMENT. MAIN THREAT APPREARS TO BE WIND...RNK SOUNDING SHOWING DRY AIR AT 500 MB IN ADDITION TO EXPECTED INVERTED V CHARACTERISTICS OF LOW LEVEL PROFILE DURING THE PEAK HEATING PART OF THE DAY. .RNK... NC...NONE. VA...NONE. WV...NONE. 11
In the hours before
Local storm report, Jul 5, 9:39 AM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
939 AM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM MEADOWS OF DAN VA .75 INCH HAIL
07/04/02 PATRICK REPORTED BY LAW
ENFORCEMENT
0520 PM PATRICK SPRINGS VA WIND DAMAGE
07/04/02 PATRICK TREES DOWN ACROSS
HIGHWAYREPORTED BY LAW
ENFORCEMENT
0615 PM YADINVILLE NC WIND DAMAGE
07/04/02 YADKIN LARGE LIMBS DOWN AROUND
TOWN
JWLocal storm report, Jul 5, 9:57 AM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
957 AM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM SANDY RIDGE NC WIND DAMAGE
07/02/02 STOKES LARGE TREES DOWN REPORTED
BY LAW ENFORCEMENT
0815 PM TAZEWELL VA .75 INCH HAIL
07/04/02 TAZEWELL REPORTED BY SPOTTERS
JWSpecial weather statement, Jul 5, 11:48 AM EDT, 3 hours 24 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-052000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1148 AM EDT FRI JUL 5 2002 THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BECOME SEVERE. A COLD FRONT FROM NORTHERN WEST VIRGINIA...TO CENTRAL VIRGINIA... WILL MOVE SOUTH INTO NORTH CAROLINA BY THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THIS FRONT DURING THE AFTERNOON. THE ATMOSPHERE WILL BECOME VERY UNSTABLE ...ESPECIALLY EAST OF THE BLUE RIDGE WHERE TEMPERATURES WILL REACH THE MID TO UPPER 90S. THE HOT TEMPERATURES...COMBINED WITH THE VERY HIGH HUMIDITY...WILL INCREASE THE POTENTIAL FOR STRONG AND POSSIBLY SEVERE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER VIRGINIA AND WEST VIRGINIA BETWEEN NOON AND 3:00 PM...THEN MOVE SOUTH INTO NORTH CAROLINA DURING THE LATE AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED BY MID AFTERNOON. PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST UPDATES...OR IF WARNINGS ARE ISSUED. 11
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:28 PM EDT | Flash Flood Warning | RNK | Rockbridge, City of Lexington | 3 hr |
| Jul 5, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke | 29 min |
| Jul 5, 3:57 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 48 min |
| Jul 5, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, City of Lynchburg | 34 min |
| Jul 5, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 50 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.